Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 122, NWS Quad Cities, IA

July 22, 20114 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2011, 7:45 PM CDT for 4 counties in Iowa. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 7:45 PM CDT (00:45 UTC)
Expired
Jul 22, 2011, 8:45 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:00 PM CDTTSTM WND DMG3 E Jesup, IAPOWER POLE SNAPPED INTERSECTION OF V71 AND D22. DELAYED REPORT.
Jul 22, 8:25 PM CDTTSTM WND GST 40N Independence, IA
Jul 22, 8:25 PM CDTHAIL 0.25N Independence, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3095 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS53 KDVN 230045
SVRDVN
IAC011-019-055-113-230145-
/O.NEW.KDVN.SV.W.0122.110723T0045Z-110723T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN EAST CENTRAL IOWA...
  NORTHERN LINN COUNTY IN EAST CENTRAL IOWA...
  BUCHANAN COUNTY IN NORTHEAST IOWA...
  SOUTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA...

* UNTIL 845 PM CDT.

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH.  THIS STORM WAS LOCATED APPROXIMATELY 10 MILES WEST OF
  JESUP...OR 7 MILES SOUTHEAST OF WATERLOO...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  AUBURN...BRANDON...INDEPENDENCE...URBANA...ROWLEY...WALKER...
  QUASQUETON...WINTHROP...CENTER POINT...TROY MILLS...MASONVILLE...
  ALBURNETT...PARIS...COGGON...CENTRAL CITY...RYAN...MANCHESTER...
  WAUBEEK...PRAIRIEBURG AND DELAWARE.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 37 AND 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4252 9130 4211 9146 4228 9230 4230 9228
      4230 9207 4246 9207 4247 9209 4259 9209
TIME...MOT...LOC 0046Z 276DEG 35KT 4241 9219
WIND...HAIL 60MPH <1.00IN

$$

ERVIN
3 follow-up statements
526 
WWUS53 KDVN 230107
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT FRI JUL 22 2011

IAC011-019-055-113-230145-
/O.CON.KDVN.SV.W.0122.000000T0000Z-110723T0145Z/
LINN IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
807 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR BUCHANAN...NORTHERN BENTON...SOUTHWESTERN DELAWARE AND NORTHERN
LINN COUNTIES...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR
INDEPENDENCE AIRPORT...OR 6 MILES SOUTHWEST OF INDEPENDENCE...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROWLEY...THREE ELMS COUNTY AND SPENCERS GROVE AROUND 815 PM CDT...
  QUASQUETON...CEDAR ROCK STATE PARK AND WALKER AROUND 820 PM CDT...
  TROY MILLS PARK AND WINTHROP AROUND 825 PM CDT...
  MONTI AND TROY MILLS AROUND 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4252 9130 4211 9146 4228 9230 4230 9228
      4230 9207 4246 9207 4247 9209 4259 9209
TIME...MOT...LOC 0107Z 275DEG 33KT 4239 9195
WIND...HAIL 60MPH <1.00IN

$$

ERVIN
027 
WWUS53 KDVN 230121
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT FRI JUL 22 2011

IAC011-019-055-113-230145-
/O.CON.KDVN.SV.W.0122.000000T0000Z-110723T0145Z/
LINN IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
821 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR BUCHANAN...NORTHERN BENTON...SOUTHWESTERN DELAWARE AND NORTHERN
LINN COUNTIES...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR ROWLEY...OR
NEAR INDEPENDENCE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUASQUETON...WINTHROP AND WALKER AROUND 830 PM CDT...
  TROY MILLS PARK AROUND 835 PM CDT...
  MONTI AND TROY MILLS AROUND 840 PM CDT...
  ROBINSON AROUND 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4251 9150 4212 9146 4211 9146 4228 9230
      4230 9228 4230 9207 4246 9207 4247 9209
      4259 9209
TIME...MOT...LOC 0122Z 279DEG 27KT 4240 9185
WIND...HAIL 60MPH <1.00IN

$$

ERVIN
174 
WWUS53 KDVN 230143
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT FRI JUL 22 2011

IAC011-019-055-113-230152-
/O.EXP.KDVN.SV.W.0122.000000T0000Z-110723T0145Z/
LINN IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
843 PM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN...NORTHERN BENTON...
SOUTHWESTERN DELAWARE AND NORTHERN LINN COUNTIES WILL EXPIRE AT 845
PM CDT...

THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE. NO REPORTS OF SEVERE WEATHER WERE RECIEVED AS THIS STORM 
MOVED THROUGH BUCHANAN COUNTY. HOWEVER...IF ANY DAMAGE OCCURED IN 
YOUR LOCATION...PLEASE RELAY THIS INFORMATION TO LOCAL LAW 
ENFORCEMENT OFFICIALS. 

LAT...LON 4251 9150 4212 9146 4211 9146 4228 9230
      4230 9228 4230 9207 4246 9207 4247 9209
      4259 9209
TIME...MOT...LOC 0142Z 279DEG 27KT 4237 9165

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:43 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 22, 7:43 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI JUL 22 2011

.UPDATE...
CONVECTION IS MOVING INTO THE NORTHWEST COUNTIES AT THIS
TIME...AND IS SLIGHTLY ELEVATED...BUT TAKING ADVANTAGE OF MORE
THAN 3000 CAPE IF NOT HIGHER. MORE SFC BASED STORMS HAVE FIRED
NORTHWEST OF OTTUMWA...THESE ARE LIKELY GOING TO BE PULSE SEVERE
IN THE NEXT HOUR. THESE TWO AREAS WILL LIKELY MERGE TO CREATE
WIDESPREAD RAIN AND STORMS OVER OUR CWA THIS EVENING. A QUICK
UPDATE HAS BEEN ISSUED EARLIER...AND ANOTHER UPDATE MAY BE
REQUIRED IN THE NEXT HOUR TO UP THE POPS AND QPF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR BENTON-
     BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
     CEDAR-IOWA-JOHNSON-MUSCATINE-SCOTT.

IL...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR CARROLL-
     JO DAVIESS-STEPHENSON.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
     BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jul 22, 4:06 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT FRI JUL 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS... WITH THE BEST CHANCES BEING
ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS ROUGHLY SOUTH
OF A LINE FROM MOLINE TO WILLIAMSBURG. PLEASE SEE THE LATEST
NATIONAL WEATHER SERVICE HEAT WARNING STATEMENT FOR MORE COMPLETE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR AND BUILD ALONG AND NORTH OF THE I-80
CORRIDOR DURING THE AFTERNOON. HEAT INDEX VALUES OF 100 TO
OVER 105 DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING.
ADVISORIES AND WARNINGS FOR THE HEAT WILL BE IN PLACE ACROSS THE
ENTIRE OUTLOOK AREA THROUGH SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SATURDAY NIGHT. STORMS
COULD APPROACH SEVERE LIMITS MAINLY IN THE AFTERNOON AND EVENING
WITH STRONG AND POSSIBLY DAMAGING WINDS THE PRIMARY THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

TUESDAY THROUGH THURSDAY...CHANCES FOR THUNDERSTORMS RETURN. IT
IS TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA THIS EVENING... AND AGAIN LATE SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 22, 5:23 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
07/22/2011  M1.90 INCH       WHITESIDE          IL   TRAINED SPOTTER

            18 HOUR TOTAL ENDING AROUND 1 PM. RAINFALL TOTAL FROM
            LAST EVENING AND THIS MORNING.

&&
Special weather statement, Jul 22, 7:03 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT FRI JUL 22 2011

IAZ040>042-051>053-230215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
703 PM CDT FRI JUL 22 2011

...STRONG STORMS POSSIBLE THIS EVENING...

AN AREA OF STRONG TO SEVERE STORMS TO THE WEST OF WATERLOO...WILL
MOVE EAST INTO NORTHEAST IOWA THIS EVENING. THESE STORMS MAY BRING
THE THREAT OF DAMAGING WINDS...ESPECIALLY ALONG AND NORTH OF
HIGHWAY 20. OTHERWISE...HEAVY RAINFALL SHOULD BE THE MAIN
THREAT...WHICH IN MOST LOCATIONS WILL BE BENEFICIAL...BUT MAY
CAUSE PONDING OF WATER ON ROADS.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:59 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn61 min
Jul 22, 9:43 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn62 min
Jul 22, 9:53 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones67 min
Jul 22, 10:11 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Scott64 min
Jul 22, 10:54 PM CDTSpecial Weather StatementDVNBenton, Cedar, Iowa, Johnson, Jones, Linn51 min
Jul 23, 1:19 AM CDTSpecial Weather StatementDVNBuchanan, Delaware, Dubuque116 min
Jul 23, 3:00 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jul 23, 3:34 AM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Linn86 min
Jul 23, 2:32 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 7 more14 hr
Jul 23, 6:10 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Van Buren50 min
Jul 23, 6:34 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.